Thunderstorm Wind, New Hanover
- When
- March 8, 11:00 AM EST
- Where
- New Hanover County, Myrtle Grove
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.133, -77.883
A NWS Mesonet site measured an 89 mph wind gust.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 8, 8:50 AM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 850 AM EST TUE MAR 8 2005 .SHORT TERM (THIS AFTERNOON)... HAVE ALREADY UPDATED THE ZONES TO REFLECT THE SEVERE THUNDERSTORM WATCH. ALTHOUGH IT IS IN EFFECT UNTIL 18Z...THE BULK OF THE CONVECTION WILL BE OFF THIS PART OF THE CAROLINA COAST BY THAT TIME. LINE OF STORMS MOVING INTO THE WESTERN FORECAST AREA ASSOCIATED WITH THE COLD FRONT IS PRODUCING STRONG WIND GUSTS. THIS LINE HAS A HISTORY OF PRODUCING WIND DAMAGE. SOME HEATING AHEAD OF THE FRONT COULD LEAD TO SOME DESTABILIZATION...WHICH SHOULD ALLOW THE LINE TO HOLD TOGETHER AS IT MOVES TO THE COAST. STRONG GRADIENT WINDS EXPECTED AS WELL...THUS WILL LEAVE THE WIND ADVISORY IN PLACE AS IS. WILL BE ISSUING ADDITIONAL ZONE UPDATES AS THE STORMS CLEAR PORTIONS OF THE COUNTY WARNING AREA. && .MARINE... GALE WARNING WILL CONTINUE...AND HAVE ALREADY UPDATED THE COASTAL WATERS FORECAST FOR THE SEVERE THUNDERSTORM WATCH. THE LINE OF STORMS MOVING ACROSS THE PEE DEE SHOULD HOLD TOGETHER AS IT CROSSES THE REMAINDER OF THE COASTAL PLAINS TO THE COASTAL WATERS. WIND GUSTS IN EXCESS OF 50 KT ARE POSSIBLE ALONG THE LINE. FOR THE UPDATE HAVE INCREASED SEAS. && .AVIATION... IFR-MVFR CONDITIONS POSSIBLE THROUGH THE MORNING AS THE LINE OF STORMS MOVES THROUGH THE AREA. SHIFTING WIND GUSTS WILL ALSO BE A PROBLEM AS THE COLD FRONT PASSES THROUGH. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...WIND ADVISORY ALL ZONES. SC...WIND ADVISORY ALL ZONES. MARINE...GALE WARNING AMZ250-252-254-256. && SHORT TERM/MARINE/AVIATION...PFAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 356 AM EST TUE MAR 8 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091105- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 356 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS MORNING...AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE POTENTIAL WILL BE FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. WIND GUSTS 40 TO 45 MPH HAVE ALREADY BEEN REPORTED ACROSS EASTERN PORTIONS OF THE CAROLINAS THIS MORNING. THE THREAT WILL END AFTER THE COLD FRONT PUSHES ACROSS THE AREA...BETWEEN NOON AND 1 PM TODAY. WIND ADVISORY IS IN EFFECT FOR ALL SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. SEE LATEST STATEMENTS AND FORECASTS.. GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY. SEE LATEST STATEMENTS AND FORECASTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1005 AM EST TUE MAR 8 2005 NCZ097-100-101-081700- BRUNSWICK-NEW HANOVER-PENDER- INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE... SOUTHPORT AND WILMINGTON 1005 AM EST TUE MAR 8 2005 ...SEVERE THUNDERSTORMS TO AFFECT COASTAL COUNTIES... A LINE OF SEVERE THUNDERSTORMS...EXTENDING NORTH TO SOUTH THROUGH BLADEN...COLUMBUS...AND HORRY COUNTIES WILL BE MOVING INTO THE COASTAL COUNTIES THROUGH NOON. THESE THUNDERSTORMS CONTAIN STRONG WINDS...IN EXCESS OF 60 MPH...HEAVY RAIN...AND SMALL HAIL. PERSONS WITH INTEREST IN THESE AREAS SHOULD PREPARE FOR SEVERE WEATHER. THE LINE OF THUNDERSTORMS SHOULD BE THROUGH THE AREA NOON. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1017 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG LUMBERTON 34.62N 79.01W
03/08/2005 ROBESON NC AMATEUR RADIO
TRACTOR TRAILER OVERTURNED ON HIGHWAY 401 S NEAR
LUMBERTON.
0944 AM TSTM WND GST MARION 34.18N 79.40W
03/08/2005 0 MPH MARION SC AMATEUR RADIO
60 MPH AT INTERSECTION OF US HIGHWAY 501 AND US HIGHWAY
76
&&
HAWKINSPRELIMINARY LOCAL STORM REPORT...CORRECTED MARION WIND GUST
NATIONAL WEATHER SERVICE WILMINGTON NC
1017 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG LUMBERTON 34.62N 79.01W
03/08/2005 ROBESON NC AMATEUR RADIO
TRACTOR TRAILER OVERTURNED ON HIGHWAY 401 S NEAR
LUMBERTON.
0944 AM TSTM WND GST MARION 34.18N 79.40W
03/08/2005 60 MPH MARION SC AMATEUR RADIO
60 MPH AT INTERSECTION OF US HIGHWAY 501 AND US HIGHWAY
76
&&
HAWKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1027 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM TSTM WND GST DUART 34.79N 78.82W
03/08/2005 0 MPH BLADEN NC AMATEUR RADIO
ESTIMATED 65 TO 70 MPH ON HIGHWAY 87.
&&
HAWKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1048 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND GST 3 W BURGAW 34.55N 77.98W
03/08/2005 60 MPH PENDER NC TRAINED SPOTTER
&&
SHKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM TSTM WND GST WILMINGTON 34.55N 77.98W
03/08/2005 89 MPH NEW HANOVER NC OFFICIAL NWS OBS
SUSTAINED 41 MPH GUST TO 89 AT WILMINGTON INTERNATIONAL
AIRPORT
&&
HAWKINSThe Wilmington radar (KLTX), 53 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
A NWS Mesonet site measured an 89 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445575.